viral load spike
Nov 5, 2012
I have been HIV positive since 9/2009 and I've been taking Atripla. Last week my labs came like this:
CD4 count 454, up from 382 six months ago CD4% count 18, up from 15 six months ago HIV 1 RNA, PCR was 28, up from <20 six months ago HIV 1 RNA, LOG NUMBER PCR was 1.45, up from <1.30 six months ago.
My question is, should I be concened about the spike in my VL? I have never missed a dose of Atripla and always take it between 8pm and 11pm every evening. I do have a cold now that I think I picked up last week, and was wondering if when I wet to the lab last week being that may have affected the results? Any information would be helpful.
Response from Dr. McGowan
You do not need to worry about this flucuation in the lab values.
We now have very sensitive tests to measure the amount of HIV in the blood. Our previous tests could only detect down to 400, then 200, then 50 and now 20 copies in each drop (mililiter) of blood. Along with this increased sensitivity we loose a little accuracy. Interfering substances in the test can cause fluctuations in the number recorded, but may not reflect true cahnges in actual viral levels.
There was just a study reported this summer that looked at these Low Level Viremias (detected amounts less than 50 copies) and found that they were not associated with medication failure, or subsequent breakthrough of virus. What you see as a "spike" is more of a "blip". True "virilogic failure" of therapy would usually be found with viral levels of greater than 200-400 confirmed on repeated testings.
It is true that infections (usually when fever is involved) or right after a vaccination can cause "blips" in the viral load, but again, these have no long-term implications on treatment success.
I would not worry. Keep up with your medications and follow-up with your medical provider.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.